Seizure Medication (2)
My 19-year-old daughter with CdLS has been on Phenobarbitol since the age of one. Recently, a dosage was not given and since then she has had the occasional seizure. She is also having severe mood swings. Her neurologist wants to now put her on Lamictal but I am concerned about the side effects.
I discussed Lamictal with a pediatric neurologist colleague. He said that it seems to be a very good drug in controlling seizures. The biggest risk he reported (1%) was the development of a rash, which can be severe enough to require hospitalization. The risk for the rash is higher if the child is less than two years of age. There do not appear to be other toxic side effects, and he felt that there were no painful side effects, nor any affect on cognition. The major contraindication to taking Lamictal was if the seizures were of a certain type (myoclonus), that you did not report in your daughter. I think you have to weigh what you feel are the risks against your daughter having the seizures.
Legal Disclaimer: Please take note that the CdLS Foundation’s Ask the Expert service is comprised of volunteer professionals in various areas of focus. Response times may vary and a response is not guaranteed. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child’s personal physician, psychologist, educational consultant, or social worker can deliver.